Nebraska, 2009Tornado in Nebraska, June 9, 2009
June 9, 2009 · NWS LBF · 1 event in 1 county or zone
A landspout tornado developed with strong thunderstorms in western Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A landspout tornado developed with strong thunderstorms in western Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 9, 2:32 PM CST, 43 minutes earlier.
Area forecast discussion, Jun 9, 2:32 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT TUE JUN 9 2009
.DISCUSSION...
ISOLATED THUNDERSTORMS HAVE DEVELOPED ACROSS THE PANHANDLE AND INTO
NORTH CENTRAL NEBRASKA WEST OF VALENTINE THIS AFTERNOON. CLOUDS HAVE
DECREASED SOME IN THESE AREAS...AND HAS ALLOWED FOR CONDITIONS TO
BECOME SOMEWHAT UNSTABLE. LAUNCHED A SPECIAL 18Z SOUNDING TODAY FROM
LBF...AND IT HAS INDICATED QUITE A BIT OF DRYING IN THE MID AND
UPPER LEVELS SINCE THIS MORNING. THIS WOULD INDICATE MORE UNSTABLE
CONDITIONS ALOFT IN THE NORTH PLATTE AREA. SCENARIO EXPECTED TO
UNFOLD THIS WAY...ISOLATED TO SCATTERED SURFACE BASED THUNDERSTORMS
SHOULD CONTINUE THIS AFTERNOON AND INTO THE EVENING HOURS ACROSS
WESTERN NEBRASKA. THEN A COMPLEX OF MORE ELEVATED SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS THE SOUTHERN PANHANDLE TOWARD MID
EVENING...AND THESE SHOULD TRACK EAST INTO WEST CENTRAL NEBRASKA
AFTER LATE EVENING AS THE NEXT UPPER LEVEL DISTURBANCE CROSSES THE
AREA IN THE SOUTHWEST FLOW ALOFT. SREF/NAM/GFS ALL SUPPORT THIS...SO
HAVE BOOSTED POPS TO LIKELY IN THE PREVIOUSLY MENTIONED AREAS TO
ACCOUNT FOR THIS. OTHERWISE...CANNOT RULE OUT A FEW SHOWERS OR
THUNDERSTORMS ACROSS THE REST OF CENTRAL AND NORTHERN NEBRASKA...SO
WILL CONTINUE THE CHANCE POPS. STAGNANT WEATHER PATTERN TO CONTINUE
THEN FOR THE REST OF THE WORK WEEK...WITH THE STATIONARY FRONT TO
REMAIN JUST TO THE SOUTH OF THE AREA...WITH A MOIST EASTERLY FLOW
AND CHANCES FOR SHOWERS AND THUNDERSTORMS TO CONTINUE. BEST CHANCES
APPEAR TO BE DURING THE OVERNIGHT HOURS...AS STORMS DEVELOP ACROSS
THE HIGH PLAINS AND THEN TRACK EAST DURING THE OVERNIGHT HOURS.
HIGHEST POPS WILL REMAIN IN THE WEST...AS HIGH PRESSURE TRIES TO
NOSE INTO CENTRAL AND EASTERN NEBRASKA FROM THE NORTH. TEMPS WILL
REMAIN BELOW NORMAL...AND DOWN RIGHT CHILLY FOR JUNE STANDARDS
WEDNESDAY...AS HIGHS ONLY REACHING THE 50S TO LOW 60S DUE TO CLOUD
COVER AND PRECIP. TEMPS WILL MODERATE SOME ON THURSDAY...AND THEN
WARM A LITTLE MORE ON FRIDAY. MODELS FOR THE WEEKEND AND INTO NEXT
WEEK REMAIN NEARLY THE SAME WITH THE OVERALL PATTERN. A GRADUAL
WARMING TREND CAN BE EXPECTED HOWEVER...WITH BOUNDARY LAYER MOISTURE
ALSO INCREASING. THE WEST TO EAST STATIONARY FRONT STILL APPEARS IT
WILL HANG OUT SOMEWHERE ACROSS THE AREA...WITH SHOWERS AND
THUNDERSTORMS POSSIBLE AS UPPER TROUGH REMAINS TO OUR WEST...AND
DISTURBANCES EMBEDDED IN THE SOUTHWEST FLOW INTERACT WITH THE
BOUNDARY. OF NOTE...IT WILL TURN HOT JUST TO THE SOUTH OF THE AREA
ACROSS PARTS OF SOUTHERN KS AND DOWN INTO TX...AS HIGHS REACH INTO
THE 100S IN THESE AREA. WILL WATCH THIS CLOSELY...AS IT/S POSSIBLE
THE STATIONARY FRONT COULD SET UP A BIT FURTHER NORTH AND ALLOW SOME
OF THIS HOT AIR TO NOSE UP INTO THE AREA.
&&
.AVIATION...
LINE OF THUNDERSTORMS WILL MOVE THROUGH KVTN THIS
EVENING...EVENTUALLY. BOUNDARY TO THE WEST OF THE TAF SITE IS SLOWLY
DRIFTING EAST WITH THUNDERSTORMS MOVING NE ALONG THE BOUNDARY.
SHOULD REACH THE KVTN TAF SITE EVENTUALLY AND HAVE TIMED
THUNDERSTORMS IN THE TAF ALREADY...HOWEVER THE INTENSITY AND LENGTH
MAY STILL NEED TO BE UPDATED AS THE STORMS APPROACH. FURTHER
SOUTH...AT KLBF...BOUNDARY WELL TO THE WEST. EXPECT AN MCS TO
DEVELOP OVER WESTERN NEBRASKA AND PUSH EAST ACROSS THE AREA. WHILE
MODELS KEEP BULK OF PRECIP NORTH OF KLBF...WILL FOLLOW PERSISTENCE
IN THE IMPACT OF SHOWERS TO OCCUR IN THE EARLY MORNING HOURS SIMILAR
TO YESTERDAY. BY MORNING...SHOWERS TO PUSH ONTO THE EAST. MAY HOLD
ONTO SOME MORNING STRATUS...BUT EVENTUALLY MVFR THEN VFR CONDITIONS
EXPECTED.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...TAYLOR
AVIATION...
Hazardous weather outlook, Jun 9, 2:07 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT TUE JUN 9 2009
NEZ004>010-022>029-035>038-056>059-069>071-094-102015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
307 PM CDT TUE JUN 9 2009 /207 PM MDT TUE JUN 9 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TONIGHT OVER WESTERN AND NORTH CENTRAL
NEBRASKA. SEVERAL BOUNDARIES EXIST OVER THE REGION...AND WILL BE
THE FOCUS FOR SCATTERED THUNDERSTORMS. OVERNIGHT THE
THUNDERSTORMS ARE LIKELY TO MERGE INTO A COMPLEX THAT WILL MOVE
ACROSS CENTRAL NEBRASKA. DURING THE EVENING HOURS...BRIEF HEAVY
RAIN AND SMALL HAIL WILL BE THE MAKE CONCERN...TRANSITIONING
OVERNIGHT INTO HEAVY RAINFALL AND LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
AS THE ACTIVE UPPER AIR PATTERN CONTINUES...THERE IS A CHANCE OF
THUNDERSTORMS OR HEAVY RAINFALL EACH DAY THROUGH AT LEAST FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
MASEK
In the hours before
Local storm report, Jun 9, 9:21 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1021 AM CDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 5 W STAPLETON 41.48N 100.61W
06/09/2009 M1.95 INCH LOGAN NE CO-OP OBSERVER
0700 AM HEAVY RAIN ARTHUR 41.57N 101.69W
06/09/2009 M1.17 INCH ARTHUR NE MESONET
REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 4 SSE STAPLETON 41.43N 100.48W
06/09/2009 M1.65 INCH LOGAN NE MESONET
0700 AM HEAVY RAIN 9 NW ANSELMO 41.71N 99.99W
06/09/2009 M1.31 INCH CUSTER NE MESONET
REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 10 SW MULLEN 41.94N 101.18W
06/09/2009 M1.15 INCH HOOKER NE MESONET
REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 9 NNE BRULE 41.22N 101.82W
06/09/2009 E1.09 INCH KEITH NE MESONET
REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 4 ESE OGALLALA 41.11N 101.65W
06/09/2009 M1.05 INCH KEITH NE MESONET
REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN HALSEY 41.90N 100.27W
06/09/2009 M1.06 INCH BLAINE NE MESONET
REPORT FROM BESSEY REMOTE AUTOMATED WEATHER STATION SITE.
0700 AM HEAVY RAIN 11 WSW THEDFORD 41.92N 100.77W
06/09/2009 M1.28 INCH THOMAS NE MESONET
REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0800 AM HEAVY RAIN ARNOLD 41.42N 100.19W
06/09/2009 M1.17 INCH CUSTER NE CO-OP OBSERVER
&&
CARMELTornado, Cherry
- When
- June 9, 3:15 PM CST
- Where
- Cherry County, 49.8 mi SW of Merritt Res
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 42.160, -101.670
The brief development of a landspout tornado was seen by 2 ranchers. The tornado occurred over open rangeland.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Missouri, June 9 to 10, 2009$90,000 · EF0 · 48 events
- Hail and Damaging Winds in New Jersey, June 9, 2009$326,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Arkansas, June 9 to 11, 2009$193,000 · 1.75 in hail · 15 events
- Lightning Strikes in Delaware, June 9, 2009$252,000 · 2 events
- Tornado and Hail in Kansas, June 9, 20091 injured · $46,000 · EF0 · 28 events
- Hail and Damaging Wind in Delaware, June 9, 2009$100,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, June 9, 20091 injured · $51,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Arkansas, June 9 to 10, 2009$55,000 · 1.75 in hail · 11 events
- Hail and Damaging Wind in South Carolina, June 9, 2009$50,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, June 9, 20091.75 in hail · 34 events
- Hail and Damaging Winds in Virginia, June 9, 2009$16,000 · 3 in hail · 20 events
- Hail and Damaging Winds in Virginia, June 9, 20091 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168087.